Thrombosis with thrombocytopenia syndrome associated with COVID-19 vaccines

Link to article at PubMed

Am J Emerg Med. 2021 May 25;49:58-61. doi: 10.1016/j.ajem.2021.05.054. Online ahead of print.

ABSTRACT

BACKGROUND: Current vaccines for the Coronavirus Disease of 2019 (COVID-19) have demonstrated efficacy with low risk of adverse events. However, recent reports of thrombosis with thrombocytopenia syndrome (TTS) associated with adenovirus vector vaccines have raised concern.

OBJECTIVE: This narrative review summarizes the current background, evaluation, and management of TTS for emergency clinicians.

DISCUSSION: TTS, also known as vaccine-induced immune thrombotic thrombocytopenia, is a reaction associated with exposure to the ChAdOx1 nCoV-19 (Oxford-AstraZeneca) and AD26.COV2·S (Johnson & Johnson) vaccine, which may result in thrombocytopenia and thrombotic events. There are several case series of patients diagnosed with TTS, but the overall incidence is rare. TTS is characterized by exposure to one of the aforementioned vaccines 4-30 days prior to presentation, followed by thrombosis, mild-to-severe thrombocytopenia, and a positive platelet factor-4 (PF4)-heparin enzyme-linked immunosorbent assay (ELISA). Thrombosis typically involves atypical locations, including cerebral venous thrombosis and splanchnic vein thrombosis. Evaluation should include complete blood count, peripheral smear, D-dimer, fibrinogen, coagulation panel, renal and liver function, and electrolytes, as well as PF4-heparin ELISA if available. Consultation with hematology is recommended if suspected or confirmed. Treatment may include intravenous immunoglobulin and anticoagulation, while avoiding heparin-based agents and platelet transfusion.

CONCLUSIONS: With increasing vaccine distribution, it is essential for emergency clinicians to be aware of the evaluation and management of this condition.

PMID:34062319 | DOI:10.1016/j.ajem.2021.05.054

Leave a Reply

Your email address will not be published.